Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 30, NWS Houston/Galveston, TX

August 2, 2017Waller County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Aug 2, 2017, 3:25 PM CDT for Waller County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 3:25 PM CDT (20:25 UTC)
Expired
Aug 2, 2017, 4:30 PM CDT
In force
65 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Waller County, TX

The radar

The Houston radar (KHGX), 104 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.4 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

637 
WGUS54 KHGX 022025
FFWHGX
TXC473-022130-
/O.NEW.KHGX.FF.W.0030.170802T2025Z-170802T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
325 PM CDT WED AUG 2 2017

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Central Waller County in southeastern Texas...

* Until 430 PM CDT.

* At 324 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates show over three 
  inch of rain has fallen in the last hour in this region. Flash 
  flooding is expected to continue.

* Some locations that will experience flooding include...
  Monaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2999 9597 2990 9592 2991 9601 2993 9605
      2998 9609

$$
Hathaway

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:05 PM CDT, 20 minutes earlier.

Area forecast discussion, Aug 2, 3:05 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
305 PM CDT Wed Aug 2 2017

.DISCUSSION...
Scattered to numerous showers and thunderstorms moved across SE TX
today and for the most part, the storms behaved themselves with
locally heavy but not excessive rainfall. PW values remain high
tonight with values remaining around 2.00-2.20 inches. There
should be break in the precip this evening but some regeneration
looks likely between 09-12z as another vort lobe moves into SE TX.
Upper level winds remain diffluent but not quite as strongly as
today. Fcst soundings look to be most saturated Thursday morning
with some drying noted in the aftn with even some weak capping
developing over the NW part of the area during the aftn. Will
taper PoPs lower over the NW and higher toward the coast/southern
half. On Friday, a weak cold front will inch its way toward the
northern half of the region but probably stall just north of the
area. The feature looks strong enough for showers and storms to
develop especially over the northern half of the area Friday
afternoon. Further south, fcst soundings show some drier air in
the 850-700 mb layer and a weak cap near 800 mb. The weekend is
showing some mixed signals as PW values remain 2.00 inches but
convective temps warm into the lower 90s. Upper level winds not
looking quite as diffluent so other than daytime heating and a
weak sea breeze, not seeing a well defined trigger to increase
PoPs.

PW values perk back up next Monday with values once again
exceeding 2.20 inches. Despite the higher PW air, fcst soundings
show dry air in the 850-700 layer and also below 850 mb. A well
defined upper level disturbance over North Texas will provide a
glancing blow to the region but again, having trouble finding a
trigger for widespread shra/tsra. Will maintain chance PoPs but
confidence is low. Upper level ridging will try to expand into
Texas from the east next Tues-Thu with a weak inverted upper
trough sliding westward beneath the ridge. It looks like this
feature will remain south of the HGX CWA but it could bring some
isolated shra/tsra to the region as moisture levels briefly
increase. 43

&&

.MARINE...
Mainly light south winds (sometimes more variable and
stronger in/around shower and thunderstorm activity)
can be expected through the end of the week. A better
onshore flow with south winds generally in a 10 to 15
knot range and increasing seas are anticipated over
the weekend and into the start of next week under a
slightly tighter pressure gradient. At this time, both
winds a seas are expected to remain under caution
levels.  42

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      74  92  75  95  77 /  40  30  20  30  20
Houston (IAH)              76  91  78  94  77 /  40  50  20  40  20
Galveston (GLS)            80  89  82  89  82 /  50  50  40  40  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 2, 6:37 AM CDT, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
637 AM CDT Wed Aug 2 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-031145-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
637 AM CDT Wed Aug 2 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms will be possible across
Southeast Texas today. Deep moisture from the Gulf along with a
strong upper level disturbance approaching from the north will
help to produce these storms. Some of these thunderstorms will be
capable of brief heavy rain. Rainfall totals should average from
1 to 2 inches with isolated amounts of 3 to 5 inches possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms will be possible across Southeast Texas
Thursday through Monday. Some of these thunderstorms may be
capable of brief heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

GMZ330-335-350-355-370-375-031145-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
637 AM CDT Wed Aug 2 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible across the Upper Texas
coastal waters today. Some of these thunderstorms may be capable
of producing locally higher winds and waves.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms will be possible across the Upper Texas
coastal waters through Monday. Some of these thunderstorms may be
capable of producing locally higher winds and waves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 2, 12:34 PM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1234 PM CDT WED AUG 2 2017

TXZ199-200-213-021800-
Liberty TX-Harris TX-Montgomery TX-
1234 PM CDT WED AUG 2 2017

...SPECIAL WEATHER STATEMENT...

At 1233 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kingwood, moving east at 15 mph.

Winds in excess of 30 mph will be possible with this storm. Heavy
rainfall can also be expected with this storm.

Locations impacted include...
Humble, southwestern Liberty, Dayton, Kingwood, Roman Forest,
Woodbranch, Plum Grove, Kenefick, Dayton Lakes, Lake Houston,
northern Atascocita, New Caney and Porter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake Houston, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3002 9530 3019 9525 3015 9481 2989 9488
TIME...MOT...LOC 1733Z 282DEG 13KT 3009 9520

Hathaway

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 10:57 AM CDTAreal Flood AdvisoryHGXHarris63 min
Aug 2, 11:18 AM CDTAreal Flood AdvisoryHGXHarris57 min
Aug 2, 11:22 AM CDTAreal Flood AdvisoryHGXPolk, San Jacinto, Trinity, Walker53 min
Aug 2, 11:44 AM CDTAreal Flood AdvisoryHGXHarris61 min
Aug 2, 12:06 PM CDTAreal Flood AdvisoryHGXLiberty, Montgomery, Polk, San Jacinto, Walker54 min
Aug 2, 12:34 PM CDTSpecial Weather StatementHGXLiberty26 min
Aug 2, 12:45 PM CDTAreal Flood AdvisoryHGXLiberty60 min
Aug 2, 12:48 PM CDTAreal Flood AdvisoryHGXHarris, Liberty, Montgomery57 min
Aug 2, 1:02 PM CDTAreal Flood AdvisoryHGXLiberty, San Jacinto58 min
Aug 2, 1:18 PM CDTAreal Flood AdvisoryHGXFort Bend, Harris57 min
Aug 2, 1:32 PM CDTAreal Flood AdvisoryHGXChambers, Liberty58 min
Aug 2, 2:01 PM CDTAreal Flood AdvisoryHGXHarris59 min
Aug 2, 2:21 PM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Galveston, Harris54 min
Aug 2, 2:24 PM CDTAreal Flood AdvisoryHGXLiberty66 min
Aug 2, 2:44 PM CDTAreal Flood AdvisoryHGXFort Bend, Harris, Waller61 min
Aug 2, 3:25 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Matagorda, Wharton65 min
Aug 2, 5:04 PM CDTSpecial Marine WarningHGX41 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.